Alert archive / California / Wind Advisories in 2013

Wind Advisory 39, NWS San Diego, CA

April 29, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 29, 2013, 9:36 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 29, 2013, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2013, 9:36 AM PDT (16:36 UTC)
In effect from
Apr 29, 2013, 5:00 PM PDT
Expired
Apr 30, 2013, 2:34 AM PDT
In force
10 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WWUS76 KSGX 291636
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PDT MON APR 29 2013

...WIND ADVISORY FOR DESERT AREAS OF SOUTHWEST CALIFORNIA
BEGINNING 5 PM THIS AFTERNOON AND CONTINUING THROUGH 3 AM TUESDAY
MORNING...

.PRESSURE GRADIENTS INCREASE ACROSS THE DESERT AREAS AS TROUGH
MOVES INLAND TO THE NORTH. WIND GUSTS 45 MPH OR HIGHER ARE LIKELY
BEGINNING LATE THIS AFTERNOON AND CONTINUING THROUGH MOST OF THE
NIGHT...MAINLY ACROSS JOHNSON VALLEY...THE NORTHERN COACHELLA
VALLEY...AND THE ANZA BORREGO DESERT.

CAZ060>062-300045-
/O.NEW.KSGX.WI.Y.0039.130430T0000Z-130430T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
936 AM PDT MON APR 29 2013

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM PDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM
PDT TUESDAY. 

* TIMING...5 PM THIS AFTERNOON THROUGH 3 AM TUESDAY MORNING.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS TO 50 MPH.

* VISIBILITY...AREAS OF VISIBILITY LESS THAN 2 MILES IN BLOWING DUST

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT AND POSSIBLY
  DANGEROUS...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
718 
WWUS76 KSGX 300043
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
543 PM PDT MON APR 29 2013

...WIND ADVISORY FOR DESERT AREAS DUE TO LOCALLY GUSTY WESTERLY
WINDS THROUGH 3 AM TUESDAY MORNING...

.LOW PRESSURE OVER THE DESERTS WILL DRIVE GUSTY WESTERLY WINDS
THROUGH THE MOUNTAIN PASSES AND ONTO THE DESERT SLOPES TONIGHT
AND AGAIN TUESDAY AFTERNOON AND NIGHT. LOCAL WIND GUSTS OF 45 MPH
OR MORE ARE POSSIBLE...MAINLY NEAR JOHNSON VALLEY...THE NORTHERN
COACHELLA VALLEY...AND THE ANZA BORREGO DESERT.

CAZ060>062-301000-
/O.CON.KSGX.WI.Y.0039.000000T0000Z-130430T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
543 PM PDT MON APR 29 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* TIMING...THROUGH 3 AM TUESDAY MORNING.

* WINDS...WEST 20 TO 30 MPH WITH LOCAL GUSTS 45 TO 50 MPH.

* VISIBILITY...AREAS OF VISIBILITY LESS THAN 2 MILES IN BLOWING 
  DUST

* IMPACTS...THE WINDS MAY MAKE DRIVING DIFFICULT AND POSSIBLY
  DANGEROUS...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JAD
946 
WWUS76 KSGX 300934
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
234 AM PDT TUE APR 30 2013

...DECREASING WEST WINDS IN THE DESERTS OVERNIGHT...

CAZ060>062-301045-
/O.CAN.KSGX.WI.Y.0039.000000T0000Z-130430T1000Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
234 AM PDT TUE APR 30 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

LOCALLY GUSTY WEST WINDS TO 40 MPH WILL DECREASE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 29, 3:20 AM PDT, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 29, 3:20 AM PDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 AM PDT MON APR 29 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE MOVING FROM THE PACIFIC NORTHWEST TODAY
INTO THE NORTHERN ROCKIES AND GREAT BASIN TUESDAY WILL BRING
STRONGER ONSHORE FLOW WITH DEEPENING OF THE MARINE LAYER INTO THE
FAR INLAND VALLEYS...LOCALLY GUSTY WEST WINDS TO AROUND 35 MPH IN
THE MOUNTAINS AND DESERTS...AND COOLING. FOR WEDNESDAY THROUGH
FRIDAY...HIGH PRESSURE OFF THE WEST COAST WILL BRING WARMING WITH
THE WARMEST DAYS FOR INLAND AREAS THURSDAY AND FRIDAY. SURFACE HIGH
PRESSURE OVER THE GREAT BASIN WILL BRING LOCALLY GUSTY NORTH TO
NORTHEAST WINDS TO AROUND 40 MPH THURSDAY MORNING WITH WEAKER WINDS
NEAR THE COASTAL FOOTHILLS FOR WEDNESDAY AND FRIDAY MORNINGS. THE
MARINE LAYER WILL KEEP COASTAL AREAS COOLER. FOR NEXT WEEKEND...A
TROUGH OF LOW PRESSURE FROM THE NORTH WILL MOVE INTO THE SOUTHWEST
STATES BRINGING A RETURN OF ONSHORE FLOW WITH COOLING AND A RETURN
OF COASTAL NIGHT AND MORNING LOW CLOUDS AND FOG.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
A TROUGH OF LOW PRESSURE MOVING THROUGH SOUTHERN BRITISH COLUMBIA
AND THE PACIFIC NORTHWEST WILL MOVE SOUTHEASTWARD INTO THE NORTHERN
ROCKIES AND GREAT BASIN THROUGH TUESDAY AND INTO THE CENTRAL ROCKIES
WEDNESDAY. THIS WILL BRING INCREASING ONSHORE FLOW AND DEEPENING OF
THE MARINE LAYER INTO TUESDAY WITH COOLING...NIGHT AND MORNING
COASTAL LOW CLOUDS FOG EXTENDING INTO THE WESTERN VALLEYS THIS
MORNING...INTO THE FAR INLAND VALLEYS FOR TONIGHT INTO TUESDAY
MORNING....AND INTO PORTIONS OF THE INLAND VALLEYS FOR TUESDAY NIGHT
INTO WEDNESDAY MORNING...WITH LOCALLY GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS. WINDS ARE EXPECTED TO BE STRONGEST LATE
TUESDAY AFTERNOON INTO TUESDAY EVENING AND MIGHT LOCALLY...BRIEFLY
APPROACH WIND ADVISORY CRITERIA BELOW THE BANNING PASS. LOCALLY
GUSTY NORTH WINDS WILL DEVELOP NEAR THE COASTAL FOOTHILLS WEDNESDAY
WHICH SHOULD BRING SLIGHT COASTAL WARMING AND A LITTLE GREATER
INLAND VALLEY AND COASTAL FOOTHILL WARMING FOR WEDNESDAY.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
HIGHER RESOLUTION LOCAL MODELS SHOW THE MARINE LAYER REMAINING
SUFFICIENTLY DEEP WEDNESDAY EVENING FOR COASTAL STRATUS TO EXTEND
INTO THE WESTERN VALLEY WITH THE INLAND EDGE ERODING SOME TOWARD
THURSDAY MORNING AS NORTHEAST FLOW ALOFT DEVELOPS. MODEL GUIDANCE
CONTINUES TO TREND WEAKER WITH OFFSHORE FLOW FOR THURSDAY...BUT
LOCAL WIND GUIDANCE WITH INPUT FROM THE ECMWF AND GFS BOTH STILL
SUPPORT LOCAL GUSTS IN THE WINDIEST LOCATIONS TO AROUND 45 MPH...LOW
END ADVISORY STRENGTH...BELOW THE CAJON PASS AND IN THE COASTAL
FOOTHILLS OF THE SANTA ANA MOUNTAINS WITH LOCALLY GUSTY NORTHEAST
WINDS IN OTHER COASTAL FOOTHILL AREAS AS WELL. THE WARMEST DAYS FOR
INLAND AREAS SHOULD BE THURSDAY AND FRIDAY. HIGH TEMPERATURE
FORECASTS FOR COASTAL AREAS HAVE BEEN COOLED SOME FROM PREVIOUS
FORECASTS ON ACCOUNT OF WEAKER OFFSHORE FLOW AND RESULTING GREATER
RESIDUAL MARINE INFLUENCE. HIGH TEMPERATURE FORECASTS FOR THURSDAY
THROUGH SATURDAY ARE CLOSER TO THE MOS FOR THE 00Z DETERMINISTIC
ECMWF AND A LITTLE BELOW THE 50 PERCENT VALUE FOR THE ECMWF ENSEMBLE
MOS. FOR SATURDAY...THE GLOBAL MODELS ARE IN SOMEWHAT BETTER
AGREEMENT IN MOVING A LOW PRESSURE SYSTEM SOUTHWARD THROUGH THE
WESTERN STATES INTO THE GREAT BASIN. THIS WOULD BRING A RETURN OF
ONSHORE FLOW AND COOLING. HOWEVER...THE GLOBAL MODELS STILL HAVE
SIZABLE DIFFERENCES UPSTREAM OVER THE NORTHEAST PACIFIC AND
DOWNSTREAM OVER THE CENTRAL STATES FOR NEXT WEEKEND INTO EARLY NEXT
WEEK WITH INCREASING SPREAD IN THE SOLUTIONS ACROSS SOUTHERN
CALIFORNIA FOR SUNDAY AND MONDAY VERSUS SATURDAY.

&&

.AVIATION...
290930Z...COASTS/VALLEYS...LOW CLOUDS WITH BASES AROUND 800-1000
FEET ASL AND TOPS TO 1500 FT MSL WILL MOVE A LITTLE FARTHER INLAND
THIS MORNING. AREAS OF 3-5SM VIS OVER THE COASTAL MESAS AND WESTERN
INLAND VALLEYS. LOW CLOUDS WILL CLEAR TO THE COAST 17-18Z. THEY WILL
REDEVELOP AND MOVE BACK INTO THE COASTAL AIRPORTS 00-03Z WITH
SLIGHTLY HIGHER BASES. THESE WILL EXTEND FARTHER INLAND EARLY
TUESDAY...REACHING KONT.

MOUNTAINS/DESERTS...MOSTLY CLEAR WITH UNRESTRICTED VISIBILITIES
THROUGH TONIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE...MM
Hazardous weather outlook, Apr 28, 4:40 PM PDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT SUN APR 28 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-291300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
440 PM PDT SUN APR 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY AND TUESDAY...GUSTY WESTERLY WINDS ARE POSSIBLE IN THE
MOUNTAINS AND DESERTS EACH AFTERNOON AND EVENING POSING A THREAT TO
MOTORISTS IN HIGH PROFILE VEHICLES.

WEDNESDAY THROUGH THURSDAY...GUSTY NORTHEAST WINDS ARE POSSIBLE
THROUGH AND BELOW PASSES AND CANYONS. THESE GUSTY WINDS COULD POSE
A HAZARD FOR MOTORISTS IN HIGH PROFILE VEHICLES.

THE POSSIBLE GUSTY OFFSHORE WINDS...MUCH ABOVE NORMAL DAYTIME
TEMPERATURES...AND VERY LOW RELATIVE HUMIDITY WOULD CAUSE A
HEIGHTENED FIRE WEATHER CONCERN ALONG THE COASTAL FOOTHILLS AND
ADJACENT VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:30 AM PDTFire Weather WatchSGXOrange, Riverside, San Bernardino, San Diego49 hr

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.